Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2003, 1:35 PM CDT for Walker County, Winston County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 1:35 PM CDT (18:35 UTC)
- Expired
- May 16, 2003, 2:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Walker County, AL, Winston County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 161835
SVRBHM
ALC127-133-161930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WALKER COUNTY IN ALABAMA
WINSTON COUNTY IN NORTHWEST ALABAMA
* UNTIL 230 PM CDT
* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ELDRIDGE...MOVING EAST AT 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADDISON...
ARLEY...CARBON HILL...CURRY...DOUBLE SPRINGS...GRAYSON...
HALEYVILLE...JASPER...LYNN...NATURAL BRIDGE...NAUVOO AND POPLAR
SPRINGS.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3431 8763 3389 8764 3388 8752 3372 8751
3384 8712 3433 8714
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:52 AM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 16, 9:52 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 952 AM CDT FRI MAY 16 2003 DENSE FOG ADVISORY OVER SE AREAS WILL BE ALLOWED TO EXPIRE AT 10 AM. LOW CLOUDS STILL BLANKETED MUCH OF THE AREA AS OF 930 AM...ALTHOUGH A FEW BREAKS WERE DETECTED...MAINLY OVER WESTERN AREAS BY SATELLITE. VISIBILITIES HAVE RISEN NICELY AS WELL. REST OF FORECAST LOOKS GOOD FOR NOW. PAYING CLOSE ATTENTION TO LARGE COMPLEX OF THUNDERSTORMS OVER MID MISSISSIPPI VALLEY. MOST OF THIS COMPLEX SHOULD STAY NORTH OF AREA...BUT MAY HAVE TO LOOK OUT FOR SOME STRONG STORMS DEVELOPING OVER NORTHERN PARTS OF AREA THIS AFTERNOON. .BHM...DENSE FOG ADVISORY ZONES 41>50 UNTIL 10 AM. MBS/91
Hazardous weather outlook, May 16, 1:23 PM CDT, 12 minutes before
ALZ011>015-017>050-162000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO ANNISTON LINE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. SOME LOCATIONS THAT RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED BY THIS ADDITIONAL RAINFALL. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO ANNISTON LINE. THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:15 PM CDT | Tornado Warning | BMX | Marion | 30 min |
| May 16, 1:45 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 30 min |
| May 16, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 60 min |
| May 16, 2:46 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 59 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 21 min |
| May 16, 2:54 PM CDT | Tornado Warning | BMX | Walker | 51 min |
| May 16, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 58 min |
| May 16, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 59 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| May 16, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 54 min |
| May 16, 4:59 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 16, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| May 16, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 51 min |
| May 16, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| May 16, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 41 min |
| May 16, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 9 min |
| May 16, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 33 min |
| May 16, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 46 min |
| May 16, 6:02 PM CDT | Flash Flood Warning | BMX | Talladega | 3 hr |
| May 16, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 25 min |
| May 16, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 31 min |
| May 16, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.